Yesterday, Emily went in to the U.C. Davis Infusion room to receive a dose of PEG-asparaginase, one of the many chemotherapy drugs she has been receiving throughout her treatment. Moments into her infusion, Emily’s nurse noticed a flush in her cheeks and shortly after Emily began vomiting profusely, coupled with hives and puffiness in her eyes and lips.
PEG-asparaginase is a drug typically injected by shot into a muscle. Due to Emily’s age and the risk of allergic reaction to drugs in the Asparaginase line, Emily was to receive her dose by IV over a two-hour period. Thankfully, this infusion method and the quick thinking of her nurse team meant that Emily had only received 8 milliliters of the drug, most of which was quickly drawn back out of her system. She was then given Benadryl to respond to the allergic reaction and a steroid to help clear her airways.
The Benadryl helped Emily get some rest after the reaction but her doctors kept her at the Infusion room to be monitored. Chemotherapy is slow releasing and it was possible she would exhibit further reactions and need to be admitted to the hospital.
Thankfully, after getting some rest, the allergic reaction subsided. Her temperature remained high and some slight puffiness around her face persisted but by 6:30 last night, she was released to return home. She will remain on Benadryl for 24 hours and continue to be monitored at home for any further reactions.
We are so thankful that Emily is surrounded by a responsive and well-trained team of doctors and nurses who knew just what to do when the reaction occurred. It was frightening for Christina to watch her baby experience these symptoms but she was comforted in knowing that Emily was in good hands.
Emily will no longer be able to receive the PEG-asparaginase as her body has clearly developed antibodies against it. There are other versions of the Asparaginase that her doctor may switch her to, however they require an administration over several days (rather than just a few hours in one day). It is also possible this drug will simply be removed from her treatment plan. [**See updated note at end]
Emily is doing fine back at home and the entire family is thankful that she is safe. We will wait to hear how this reaction will affect her future treatment schedule and have still heard nothing further as to why Emily’s blood and platelet counts have been dropping so quickly in the past few weeks. She will likely have another platelet transfusion on Friday and if all goes well, the family is looking forward to a weekend trip to rest and relax.
Please pray that no further reactions develop over the next few days as a result of the chemotherapy allergy. Please pray for Emily’s siblings who so bravely heard the news and said they wished these things didn’t happen to Emily but they are glad that she is alright now.
And finally, please join us in praising God for the team of nurses and doctors who ensured Emily’s safety yesterday and take such good care every day to provide the best possible treatment.
** Emily’s doctor called Wednesday night to say he has decided to replace the PEG-asparaginase with another form of Asparaginase, called Erwinia. If it arrives at the pharmacy in time, Emily will receive her first dose this Friday. The doctor believes Emily reacted to an Ecoli carrier in the PEG-asparaginase. If this is the case, she should not react to the Erwinia. If, however, Emily does react to the new drug, it will be clear she has developed antibodies against all forms of Asparaginase and they will be removed from her treatment plan entirely. Please pray that she does not have another allergic reaction to this new form of the drug!